Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 76, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 10, 2008, 2:24 AM EDT for Cherokee County, Clay County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2008, 2:24 AM EDT (06:24 UTC)
- Expired
- May 10, 2008, 3:00 AM EDT
- In force
- 36 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cherokee County, NC, Clay County, NC
The radar
The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:49 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 9, 11:49 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1149 PM EDT FRI MAY 9 2008 .DISCUSSION...UPDATED FORECAST TO REMOVE SEVERE THUNDERSTORM WATCH. NO OTHER CHANGES MADE. .PREVIOUS DISCUSSION... .SHORT TERM...(TONIGHT THROUGH SATURDAY)...DEEP CONVECTION SLOW TO START THIS AFTERNOON...LOOKS LIKE WARM LAYER HAS INDEED CAPPED LOW LEVEL INSTABILITY UNTIL UPPER SHORT WAVE CAN ERODE CAP LATER THIS AFTERNOON INTO THIS EVENING. TWO POSSIBLE ROUNDS OF STORMS...THE FIRST WITH THE LIFT PROVIDED BY THE SHORT WAVE FROM ABOUT 21Z-03Z AS IT MOVES THROUGH FROM WEST TO EAST...AND THE SECOND ALONG THE COLD FRONT THAT SHOULD QUICKLY FOLLOW FROM ROUGHLY 03Z-09Z AS IT SWEEPS THROUGH FROM THE NORTHWEST. FAST FLOW WILL BE OVER AREA...SO STORMS SHOULD MOVE QUICKLY TO THE EAST. UNDER THE INFLUENCE OF THE SHORT WAVE...WOULD EXPECT COVERAGE TO BE SCATTERED AND BETTER CHANCES OF LONE CELLS FOR POSSIBLE ROTATION... BUT AS STORMS MOVE FARTHER EAST INTO OUR CWA BETTER DENSITY OF CELLS...CELL MERGERS AND CLUSTERING...SO BETTER CHANCES WEST RATHER THAN EAST FOR LONE SUPERCELLS. ALONG THE COLD FRONT BETTER CHANCE OF A LINE OF SHOWERS/STORMS FORMING AND LESS CHANCES OF ROTATION. BY DAYBREAK SATURDAY...FRONT AND ITS ASSOCIATED LIFT SHOULD BE OUT OF THE AREA...BUT LOW CLOUDS EXPECTED TO LINGER THROUGH MUCH OF THE MORNING...BUT ERODING NW TO SE. WENT VERY CLOSE TO GUIDANCE TEMPS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...DEVELOPING SYSTEM OVER THE NORTHERN ROCKIES AT THIS TIME WILL HAVE MOVED SOUTHEAST INTO THE SOUTHERN PLAINS BY SATURDAY EVENING. A WEAK COLD FRONT THAT WILL BE STATIONARY TO THE SOUTH WILL SPREAD CLOUDS WITH SHOWERS AND POSSIBLE THUNDERSTORMS SATURDAY NIGHT AS A DEEPENING AREA OF LOW PRESSURE AND COLD FRONT MOVES INTO THE MID MS VALLEY. GFS DEVELOPS A SECONDARY LOW IN NORTH CAROLINA WITH THE MAIN LOW HOLDING BACK NORTH OF THE OHIO RIVER WITH THE WRAPPED UP SYSTEM FINALLY MOVING OFF THE MID ATLANTIC COAST MONDAY. STILL LOOKS LIKE POSSIBILITY OF SEVERE THUNDERSTORMS SUNDAY AHEAD OF AND ALONG THE FRONT WITH THE STRONG DYNAMICS. TIMING WILL BE KEY THOUGH AS PRE FRONTAL CONVECTION MOVES ACROSS MOST OF THE REGION DURING THE MORNING. COOLER NW FLOW AND WRAP AROUND MOISTURE BEHIND THE FRONT WILL KEEP CLOUDS IN THE NW SECTIONS THROUGH MONDAY WITH A CHANCE OF SHOWERS CONTINUING. MONDAY AFTERNOON THROUGH TUESDAY NIGHT HIGH PRESSURE BUILDS IN FOR SOME DRYING. ANOTHER SIGNIFICANT FRONT APPROACHES WEDNESDAY WITH SHOWERS AND THUNDERSTORMS AGAIN POSSIBLE UNTIL FRONTAL PASSAGE THURSDAY. PARENT SURFACE LOW ALSO MOVES SLOWLY EAST ACROSS OHIO VALLEY THURSDAY AND FRIDAY WITH WRAP AROUND MOISTURE BEHIND SYSTEM FRIDAY STILL BRINGING CHANCE OF SHOWERS TO THE FORECAST AREA. LOWS WILL BE COOLER SATURDAY NIGHT WITH EARLY CLEARING AND HIGHS SUNDAY ABOUT 10 DEGREES COOLER THAN SATURDAYS WITH CLOUDS AND SHOWERS MUCH OF THE DAY. BEHIND THE FRONT SUNDAY NIGHT AND MONDAY FREEZING LEVELS DROP DOWN TO 6 TO 7 THOUSAND FEET AND HIGH TEMPERATURES WILL STILL BE COOLER IN THE 60S MOST PLACES. AS RIDGING BUILDS IN TUESDAY AND WEDNESDAY TEMPERATURES WILL REBOUND BACK TO THE 70S. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 61 80 62 72 49 / 30 10 70 70 20 KNOXVILLE AIRPORT, TN 58 78 58 72 48 / 30 10 60 80 40 OAK RIDGE, TN 57 78 59 71 47 / 40 10 70 80 40 TRI CITIES AIRPORT, TN 54 72 51 67 47 / 40 10 40 70 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH/GM/TD
Hazardous weather outlook, May 9, 4:57 AM EDT, 21 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 457 AM EDT FRI MAY 9 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 457 AM EDT FRI MAY 9 2008 /357 AM CDT FRI MAY 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL SWING BY TO OUR NORTH LATER TODAY AND TONIGHT...BRINGING A CHANCE FOR SOME THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL...AND POSSIBLY AN ISOLATED TORNADO. THE GREATEST THREAT OF ANY SEVERE THUNDERSTORMS WILL BE OVER AND NEAR THE PLATEAU AND SOUTHEAST TENNESSEE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A LOW PRESSURE SYSTEM WILL APPROACH THE SOUTHERN APPALACHIAN REGION ON SATURDAY NIGHT...BRINGING ANOTHER CHANCE FOR SEVERE THUNDERSTORMS SATURDAY NIGHT OR SUNDAY. THE GREATEST THREAT OF SEVERE THUNDERSTORM IS EXPECTED TO BE OVER SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN THIS WEEKEND.
In the hours before
Local storm report, May 9, 10:27 PM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1027 PM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM HAIL ALCOA 35.79N 83.98W
05/09/2008 M1.00 INCH BLOUNT TN OFFICIAL NWS OBS
ONE INCH HAIL AT THE MCGHEE TYSON AIRPORT. REPORTED BY
CONTRAACT OBSERVER.
0958 PM HAIL MARYVILLE 35.75N 83.97W
05/09/2008 M1.00 INCH BLOUNT TN TRAINED SPOTTER
QUARTER INCH HAIL IN THE SPRING BROOKE COMMUNITY ON
BREWSTER RD. REPORTED BY SPOTTER.
&&
GRCLocal storm report, May 9, 10:48 PM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1048 PM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL LENOIR CITY 35.80N 84.27W
05/09/2008 E1.00 INCH LOUDON TN LAW ENFORCEMENT
QUARTER SIZE HAIL IN LENOIR CITY AND NUMEROUS TREES DOWN
COUNTYWIDE. REPORTED BY DISPATCH.
1020 PM HAIL ATHENS 35.45N 84.60W
05/09/2008 E0.88 INCH MCMINN TN FIRE DEPT/RESCUE
NICKEL SIZE HAIL ON WOODMAN ST. REPORTED BY FIRE CHIEF.
1020 PM HAIL PIGEON FORGE 35.79N 83.56W
05/09/2008 E1.00 INCH SEVIER TN LAW ENFORCEMENT
QUARTER SIZE HAIL AND UMEROUS TREES DOWN ON WEARS VALLEY
RD. REPORTED BY DISPATCH.
&&
GRCLocal storm report, May 9, 11:10 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 PM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG 2 NW SPRING CITY 35.71N 84.89W
05/09/2008 RHEA TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN NORTH RHEA COUNTY ALONG PINEY
CREEK.REPORTED BY DISPATCH.
&&
GRCLocal storm report, May 9, 11:27 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1127 PM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND DMG 5 S KINGSTON 35.80N 84.51W
05/09/2008 ROANE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN AND FOUR HOUSES DAMAGED. REPORTED BY
DISPATCH.
&&
GRCLocal storm report, May 9, 11:37 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1137 PM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND DMG TOWNSEND 35.68N 83.75W
05/09/2008 BLOUNT TN LAW ENFORCEMENT
SEVERAL TREES DOWN AND A FEW HOUSES DAMAGED IN WEARS
VALLEY NEAR TOWNSEND. REPORTED BY DISPATCH.
&&
GRCSpecial weather statement, May 10, 2:13 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 213 AM EDT SAT MAY 10 2008 NCZ060-061-100645- CHEROKEE-CLAY- 213 AM EDT SAT MAY 10 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING CHEROKEE AND CLAY COUNTIES... AT 209 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MURPHY...MOVING SOUTHEAST AT 39 MPH. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:30 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 45 min |
| May 9, 8:33 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox | 27 min |
| May 9, 9:01 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea, Sequatchie | 29 min |
| May 9, 9:01 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 29 min |
| May 9, 9:14 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Rhea, Roane | 31 min |
| May 9, 9:51 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 24 min |
| May 9, 10:07 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Loudon, McMinn, Meigs, Monroe, Roane | 38 min |
| May 9, 10:16 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 29 min |
| May 9, 10:50 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 40 min |
| May 10, 3:54 PM EDT | High Wind Watch | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 3 more | 13 hr |
| May 10, 3:54 PM EDT | Wind Advisory | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 3 more | 45 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.